Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 138, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Oct 21, 2021, 6:43 PM EDT for Blount County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 6:43 PM EDT (22:43 UTC)
- Expired
- Oct 21, 2021, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Blount County, TN
The radar
The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WUUS54 KMRX 212243
SVRMRX
TNC009-212315-
/O.NEW.KMRX.SV.W.0138.211021T2243Z-211021T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
643 PM EDT Thu Oct 21 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northwestern Blount County in east Tennessee...
* Until 715 PM EDT.
* At 642 PM EDT, a severe thunderstorm was located near Louisville,
or 8 miles east of Lenoir City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Friendsville and Clover Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3572 8417 3576 8415 3577 8418 3580 8417
3579 8414 3584 8413 3583 8412 3585 8408
3583 8406 3585 8405 3584 8402 3586 8401
3587 8403 3588 8403 3586 8397 3588 8395
3585 8391 3570 8388 3568 8416
TIME...MOT...LOC 2242Z 235DEG 48KT 3577 8414
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
McDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:25 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Oct 21, 3:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 325 PM EDT Thu Oct 21 2021 .SHORT TERM (Tonight and Tomorrow)... Key Messages: 1. A line of showers and thunderstorms will move through the region through the evening hours ahead of an approaching frontal boundary. 2. A few stronger storms are possible with isolated damaging wind gusts as the main concern, mainly near and west of I-75. An isolated, brief tornado also can't be ruled out in southern portions of the region. This Evening/Tonight Currently, a mid/upper shortwave is centered over the Mississippi River Valley. At the surface, a low is located in the eastern Great Lakes Region with its associated cold front extending southwest through western Kentucky and into west Tennessee. As these features continue to move eastward, ongoing convection will do the same with further development into the early evening hours. Notable clearing, especially along and west of I-75, has allowed for and will continue to allow for destabilization with mid-level lapse rates of ~6 C/km also realized, following mid/upper height falls. The overall upper support/divergence is fairly limited. But, low-level convergence with the frontal boundary, MLCAPE of 500 to 1,000+ J/kg, and deep- layer shear of 30 to 40+ kts area-wide will keep the ongoing concern of isolated organized multicellular/linear to possibly even supercellular convection through the evening hours. With the loss of diurnal heating later in the evening, the potential becomes lessened further to the east of I-75 with places near I-75 south of I-40 being the areas of primary focus. This is also currently seen in a relatively tight theta-e gradient based on the latest surface metar observations. Overall, the main concern continues to be locally damaging wind gusts for much of the area as surface-based instability will remain limited outside of the aforementioned areas. This is also given potential for downbursts as is seen with DCAPE values > 500 J/kg. With wind profiles revealing notable veering in the low-levels, combined with a 25-30 kt 850mb jet ahead of the frontal boundary, 0- 1 km bulk shear is still expected to reach into the 20 kt range. This also comes with notably low LCL heights below 1,000 meters due to the notable moisture in place from early in the day. As such, a brief, weak tornado can't be ruled out, in addition to the damaging wind threat. Regarding hail, CAPE in the hail growth region of >200 J/kg is also expected, but freezing levels well above 10,000 feet will allow for significant melting before any hail reaches the ground. This will largely add to the concern for damaging winds due to momentum transfer. But, as with most organized convection in this pattern, some subsevere hailstones could reach the ground. Following the frontal passage by the early morning hours, northwesterly flow will funnel in cooler air into the region. Lingering low-level moisture and orographic considerations will keep potential for lingering sprinkles/light showers overnight. Tomorrow During the day tomorrow, the passage of the aforementioned frontal boundary will keep the region in a northwesterly flow pattern, also as ~1,020mb high pressure settles in over the Mississippi River Valley. With this surface pattern and mid/upper troughing in place, cooler and drier weather will be ushered into the region. With pooling of low-level moisture, lingering cloud cover is likely to moderate temperatures as well. BW .LONG TERM (Friday Night through Thursday)... Key Messages: 1. Dry through the weekend, with rain returning on Monday. 2. Lower confidence beyond Tuesday morning, but another system possible either Tuesday night or Wednesday. Discussion: Period begins with deep, but low amplitude, upper troughing north of the Great Lakes region and ridging over the Rockies. Embedded shortwave trough will traverse the Ohio river valley area Friday night which will keep some clouds lingering into Sat morning. Shouldn't see lows drop too much into the 40s Fri night as a result, but expect highs to be 2-3 degrees below normal on Sat due to ongoing CAA regime. By Sunday, the sfc high flips to the eastern seaboard while surface low pressure develops over the central plains in response to upper trough ejecting from the Rockies. Significant differences still exist amongst deterministic models regarding how strong this shortwave will be and where the surface low tracks. Main impacts in that regard are going to be how quickly rain moves in on Monday and how long it lasts into Tuesday. Stuck pretty close to the NBM due to the uncertainty that remains, which features widespread showers with some embedded thunderstorms, arriving mainly Mon afternoon. This route also has some lingering 20-30 percent PoPs well into Tuesday which may wind up being too high in areas outside of the mountains as upper ridging does move into the region by late Tuesday afternoon. Did taper back the PoPs in the valley to that extent, but didn't go completely dry like some deterministic runs are currently showing. For Tue night onward, stuck with the NBM guidance entirely. Uncertainty is very high for that time period. Upper trough ejects east off the Rockies Tue evening, but strength and placement is not well agreed upon in the models. GFS is weaker and well north of the stronger/southern ECMWF solution. Once again the implications are in the arrival time of rainfall into the TN valley, with the GFS showing widespread rainfall by daybreak Wed morning and the ECMWF holding off until late Wed afternoon or evening. NBM is a middle road approach mainly, which is reasonable for the time being since confidence in which direction this will go is pretty low. CD && .AVIATION... 18Z TAF DISCUSSION. Notable aviation impacts are expected late this afternoon and into the early evening at all 3 sites as a line of showers and a few thunderstorms will move through the region. This will come after increases to VFR at CHA and TYS with notable SW winds, possibly gusty at times. Within any of the storms, temporary reductions below MVFR are possible, along with locally strong and variable winds. These impacts are more likely at CHA and TYS than at TRI as the storms will likely weaken by the time they arrive. By the later evening hours, the sites are likely to return to VFR with limited confidence in potential for fog at TYS and TRI. There is also the potential for some lower ceilings early in the day, mainly at TYS and TRI, but the forecast is currently for VFR and largely lighter winds to prevail. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 67 48 72 53 / 40 0 0 0 0 Knoxville McGhee Tyson Airport, TN 51 64 48 69 52 / 60 0 0 0 0 Oak Ridge, TN 49 63 47 69 51 / 40 0 0 0 0 Tri Cities Airport, TN 50 62 46 66 48 / 60 0 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Oct 21, 3:22 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 322 PM EDT Thu Oct 21 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 322 PM EDT Thu Oct 21 2021 /222 PM CDT Thu Oct 21 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and a few thunderstorms will move through the region late this afternoon and into the evening. Some of these storms could be strong to marginally severe with damaging winds, small hail, and possibly an isolated, brief tornado. The greatest potential for an isolated tornado will be along and south of Interstate 40 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Oct 21, 5:09 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
509 PM EDT Thu Oct 21 2021
TNZ067-083-212200-
Rhea TN-Roane TN-
509 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern Rhea
and southwestern Roane Counties through 600 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rockwood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockwood, Fairview, Midtown, Harriman, Grandview and Eagle Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 8481 3578 8488 3583 8480 3583 8477
3586 8473 3590 8471 3593 8464 3577 8452
3572 8470 3574 8470 3574 8472 3573 8471
3572 8472
TIME...MOT...LOC 2109Z 240DEG 48KT 3578 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Oct 21, 5:50 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
550 PM EDT Thu Oct 21 2021
TNZ069-212230-
Knox TN-
550 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of central Knox County
through 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Halls, Maloneyville, Powell and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 8408 3600 8411 3603 8406 3607 8409
3608 8409 3608 8407 3613 8383 3599 8375
TIME...MOT...LOC 2149Z 239DEG 48KT 3603 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Oct 21, 5:52 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
552 PM EDT Thu Oct 21 2021
TNZ067-068-212230-
Roane TN-Loudon TN-
552 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of central Loudon and
central Roane Counties through 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or near Kingston, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Paint Rock,
Bradbury and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3571 8462 3572 8463 3580 8466 3594 8430
3576 8420 3568 8462
TIME...MOT...LOC 2151Z 239DEG 48KT 3579 8452
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Oct 21, 5:54 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
554 PM EDT Thu Oct 21 2021
TNZ012-013-212245-
Scott TN-Campbell TN-
554 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 645 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or near Oneida, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk Valley,
Ketchen, Royal Blue, Norma and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8415 3631 8424 3634 8464 3643 8457
3660 8436
TIME...MOT...LOC 2154Z 238DEG 48KT 3646 8441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Oct 21, 6:29 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
629 PM EDT Thu Oct 21 2021
TNZ013-212315-
Campbell TN-
629 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of central Campbell
County through 715 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Follette, Jacksboro, Caryville, Fincastle, White Oak and Cove Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8395 3633 8399 3631 8426 3650 8418
3655 8398
TIME...MOT...LOC 2229Z 237DEG 48KT 3644 8415
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
mcdThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:09 PM EDT | Special Weather Statement | MRX | Roane | 51 min |
| Oct 21, 5:50 PM EDT | Special Weather Statement | MRX | Knox | 40 min |
| Oct 21, 5:52 PM EDT | Special Weather Statement | MRX | Roane | 38 min |
| Oct 21, 5:54 PM EDT | Special Weather Statement | MRX | Scott | 51 min |
| Oct 21, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 48 min |
| Oct 21, 6:29 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Oct 21, 6:50 PM EDT | Special Weather Statement | MRX | Bradley | 25 min |
| Oct 21, 7:09 PM EDT | Special Weather Statement | MRX | Blount | 51 min |
| Oct 21, 7:12 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton | 48 min |
| Oct 21, 7:51 PM EDT | Special Weather Statement | MRX | Polk | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.